(KXAN) — The Drug Enforcement Administration (DEA) sent a letter to law enforcement agencies across the country last week warning of “mass-overdose events” caused by fentanyl.
“Smoked some crack last night,” a man experiencing homelessness told KXAN News in Austin as he watched his girlfriend being loaded onto a stretcher during that mass-overdose event. “I opened her eyes, pulled on her arms, and she wouldn’t respond.”
The DEA noted that in the United States last year, more people died of fentanyl-related overdoses than gun-related deaths and auto-related deaths combined.
The letter described several mass-overdose events that have happened around the country since the start of the year.
- Jan. 28: 10 people overdosed, nine of whom died, within the same city block in Washington, D.C. after taking crack cocaine mixed with fentanyl
- Feb. 5-7: Eight people overdosed and seven of them died at an apartment complex in St. Louis, Missouri, after taking crack cocaine mixed with fentanyl
- Feb. 6: Four people overdosed and two died in an apartment complex in Omaha, Nebraska, after taking what they they thought was cocaine, but had fentanyl mixed into it
- Feb. 20: Six people overdosed and five died in an apartment in Commerce City, Colorado, after taking what they thought was cocaine but was actually pure fentanyl
- March 3: In Cortez, Colorado, three people overdosed and one died in a hotel room after taking what they thought were oxycodone pills but were actually fake pills containing fentanyl
- March 4: Twenty-one people overdosed in Austin, Texas, at a homeless shelter. According to the DEA, people took crack cocaine and methamphetamine laced with fentanyl — three people died
- March 10: Six people overdosed at a rental property in Wilton Manors, Florida, after the DEA says they “were exposed to” what they believed was cocaine, but that contained fentanyl
If you or anyone you know needs help with substance abuse, you can call the Substance Abuse and Mental Health Services Administration hotline at (800) 662-HELP (4357).